December 8, 1997

Orbital Hemorrhage After Thrombolytic Therapy

Author Affiliations

Boston, Mass

Arch Intern Med. 1997;157(22):2670. doi:10.1001/archinte.1997.00440430152031

Most forms of recently performed surgery are contraindications to intravenous thrombolytic therapy because of the risk for bleeding from the operative site. However, emergent thrombolytic therapy has been used in the perioperative period following cataract extraction without long-term sequelae. Case reports of complications following such interventions have documented conjunctival hemorrhage and short-term visual loss from hyphemas following cataract extraction with thrombolytic therapy for as long as 8 days following surgery.1,2 Although bleeding from the operative site has been reported, bleeding from the anesthetic site has not been described, and there have been no reports of cases that resulted in a permanent loss of vision. We report a case of orbital hemorrhage of the anesthetic site following intravenous thrombolytic therapy that resulted in permanent visual loss.

Report of a Case.  A 71-year-old man presented to the hospital with complaints of substernal chest pain, nausea, and perspiration of 2 hours' duration.

First Page Preview View Large
First page PDF preview
First page PDF preview